Thunderstorm Wind, Cherokee
- When
- August 15, 3:05 PM EST to 3:15 PM EST
- Where
- Cherokee County, Murphy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.083, -84.033
Two trees down near Murphy.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 15, 2:15 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT TUE AUG 15 2006 .SHORT TERM (TUESDAY NIGHT THROUGH THURSDAY NIGHT)...FRONT MAKING ITS WAY ACROSS THE REGION THIS AFTERNOON WITH SOME RATHER NICE CONVECTION OCCURRING JUST AHEAD OF IT. FROPA ACROSS EXTREME SOUTHEASTERN SECTIONS INCLUDING SOUTHWEST NORTH CAROLINA WILL BE DURING THE EVENING SO KEPT SOME HIGHER POPS GOING HERE. DRIER WEATHER IN STORE FOR MOST OF THE FORECAST AREA THROUGH THE SHORT TERM PERIOD AS UPPER LEVEL RIDGING BUILDS THROUGH THE MISSISSIPPI VALLEY INTO THE SOUTHEASTERN STATES. HOWEVER SOME VORT ENERGY ROLLS AROUND THE RIDGE ACROSS SOUTHWEST NORTH CAROLINA AND SOUTHEAST TENNESSEE WEDNESDAY/THURSDAY WITH LOW LEVEL INVERTED TROF FORMATION WHICH SLOWLY SHIFTS WEST ACROSS THE APPALACHIANS AND TENNESSEE VALLEY. THIS REQUIRES THE PLACEMENT OF SLIGHT CHANCE POPS IN THE EXTREME SOUTHEAST PERIPHERY OF THE FORECAST AREA DURING THIS PERIOD. TEMPS REBOUND QUICKLY WITH ABOVE NORMAL WARMTH BACK IN THE WORKS BOTH DAYS. .LONG TERM (FRIDAY THROUGH TUESDAY)...GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT IN RETROGRADING UPPER RIDGE ACROSS THE TENNESSEE WEST AS AN UPPER TROUGH MOVES ACROSS THE GREAT LAKES SATURDAY THEN EAST OVER THE NORTHEAST UNITED STATES. AS THE UPPER RIDGE MOVES WEST THE FORECAST AREA WITH BE UNDER STRONGER NORTHWEST FLOW ALOFT FOR THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. AT THE SURFACE...WEAK RIDGING OVER THE SOUTHERN APPALACHIANS WILL WEAKEN BY SATURDAY NIGHT ALLOWING A COLD FRONT TO MOVE ACROSS THE FORECAST AREA FOR SUNDAY. WILL CONTINUE WITH CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR SATURDAY AND SUNDAY AS FRONT APPROACHES AND MOVE ACROSS THE REGION. FRONT STALLS JUST SOUTH OF THE FORECAST AREA FOR MONDAY AND TUESDAY...BUT AGAIN SHOWS AN INVERTED SURFACE TROUGH ESTABLISHING ITSELF OVER EASTERN TENNESSEE. WILL MAINTAIN LOW CHANCE POPS FOR MONDAY AND TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 92 71 92 / 10 10 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 89 68 90 / 20 10 10 10 OAK RIDGE, TN 67 89 68 90 / 10 10 0 10 TRI CITIES AIRPORT, TN 64 87 62 89 / 20 10 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && 20/DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 519 AM EDT TUE AUG 15 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-161000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 519 AM EDT (419 AM CDT) TUE AUG 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL MOVE THROUGH THE REGION TODAY...BRINGING THUNDERSTORMS TO THE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON...WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. GH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 148 PM EDT TUE AUG 15 2006 TNZ036-067>069-151845- ANDERSON-KNOX-LOUDON-ROANE- 148 PM EDT TUE AUG 15 2006 ...SCATTERED STRONG THUNDERSTORMS WERE AFFECTING ANDERSON...KNOX... LOUDON AND ROANE COUNTIES... AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SCATTERED STRONG THUNDERSTORMS 5 MILES EAST OF CLINTON....MOVING EAST AT 10 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees down near Murphy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531444.